Metformin and dieting

By Anonymous Latest Reply 2010-06-01 09:48:03 -0500
Started 2010-05-26 20:41:40 -0500

Has anyone else had issues with diarreah while taking metformin even after being on it for a long time? I have been on it for 12 years and recently started dieting and now i get diarreah almost every day

7 replies

Emma2412 2010-06-01 09:48:03 -0500 Report

You know, the medical community is starting to realize that gluten might be causing a lot of things especially with diabetics. So, I would ask your doctor next time around to make sure you don't have Celiac Disease.

Jerry_Abrams 2010-06-01 08:00:02 -0500 Report

I had these side effects with this medication as well. After talking to my doctor about it, I was told to make sure I took the pills at least 2 hours before or after a meal due to Metformin's reaction to carbohydrates. I tried this and it seemed to help some, but not completely.

petals 2010-05-27 08:37:59 -0500 Report

I feel that it may be your new diet. How you adding new foods? Like Gabby said add fiber slowly cause this can send you straight to the bathroom. Whole mik does this to me, that's why I drink skim or soy.

Thomas508 2010-05-27 08:03:52 -0500 Report

I was diagnosed 3 weeks ago and have been on it ever since with no side effects at all. I take 2 500mg tablets a day. I have heard that some people do have these side effects though.

Pam from KCMO
Pam from KCMO 2010-05-27 05:39:11 -0500 Report

The problem I had with metformin was nausea and vomiting. I switched to the extended release form of the drug and that helped a lot. Like you, I'd been on metformin for years when the symptoms started. Go figure!

The new food regimen you're on might also be having some effect. I know, for example, that milk does that to me, so I use soy milk instead. Otherwise, I'm running to the bathroom!

Good luck to you!

GabbyPA 2010-05-27 07:45:32 -0500 Report

I have to agree with Pam. I rather imagine that the new foods you are introducing could be your culprits. Specially if you are adding more fiber. Fiber has to be added gradually or it will cause issues.

Lakeland 2010-05-26 22:37:46 -0500 Report

I did not have problems, but many do. My doctor asked me that at my first follow up after being put on that drug. So the doctors know it's a side effect.

Next Discussion: Feeding the boys »